MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

MDS treatments

Home forums Patient Message Board MDS treatments

This topic contains 4 replies, has 3 voices, and was last updated by  Clement Rose 1 month ago.

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #49177

    Clement Rose
    Participant

    If Decitibine cures nothing. And Mayo’s says MDS has no cure. I’m 85, why go through the aggravation of chemo?

    #49188

    Amy Clark
    Participant

    You are right to ask that question. And the bottom line is that since there is no cure, except for a transplant (HSCT or BMT or SCT), Decitabine and Azacitidine are given to offer the best chance for a period of time without transfusions and hopefully a reduction in blasts, pain and reduction of other symptoms. Additionally, they use it to prepare for a transplant, to extend life without progression to AML or to simply slow progression to AML.

    It does take a period of time to start working and herein lies the problem you identified. You have to make it through the initial period to gain any benefit from the medication. The studies say that most respond who will respond do so within the first few months. You saw my note about that in the other thread you started.

    And of course it does not work for everyone, nor is it perfect even for those it does “work” for. Yes, for some the first few months can be brutal. On this forum you will find some who have died in the first couple of months of using it and then some who did great. I see more of these good stories than the bad stories. My 52 yr old husband apparently was in the middle to more severe reaction category. In the first month he had a high fever and was in the hospital for 4 days while they tried to figure the cause (ended up being a neurogenic fever, not a real infection), needed six units of blood and multiple IV antibiotics and platelets, broke out severely all over his face and his liver just did not like it. Then there were the GI issues he had. But some people here have had no side effects and saw improvement after the first month. Conversely, it took us 7 cycles and 9 months to see improvement from my husband’s baseline.

    The most difficult thing is that no one can pre-determine what your response will be. I have attached another article that can give some guidance, but it is not perfect. You must pray and take in the info and then decide what you think is best for you. You seem to seek the information that is not readily spoken, so that is in your favor and will likely help you make your decision. Being 85 and with whatever your personal health history is and other health problems you may currently have does factor into the equation. You may decide to go on receiving transfusions and no one can tell you that is wrong.

    After a while, and I suspect you know this, the transfusions will stop working and you will possibly die from that or an infection or a bleed. But the infections, bleeds, lack of blood and death can happen while on the medication as well. (Or you and I can pass away from anything else – only God knows that.)

    On a brighter note, I am getting more and more the impression when reading 2019 studies and articles that we are on the edge of managing MDS and sAML (secondary AML/AML with myelodysplastic changes – what they call AML after MDS) with additional drugs like venetoclax that seem to be showing better promise for controlling symptoms longer than just decitabine and azacitidine. That living with MDS/AML may be more of a goal than curing it outright. And also treating MDS/sAML using other drugs that target specific mutations is looking very promising. I am not sure if the progress will be there quick enough to help my husband or you, but I hope it is.

    If I carried on too long, I am sorry. I saw your post sitting out here all alone and thought I’d try to offer two cents. MDS does stink, though. I’ll easily give you that. God bless you. Amy

    https://www.onclive.com/conference-coverage/mds-2015/somatic-mutations-could-predict-response-to-hypomethylating-agents-in-mds

    #49189

    Amy Clark
    Participant

    I realize nowhere in my response did I mention my husband’s pain and fatigue. He had these things both before the meds and now while on them. The meds cause distinct bone pain for certain weeks of the cycle and during that time he needs Tramadol. He naps daily still, even with his HGB/blood approaching normal. The doctor said the fatigue could be disease or side-effect related.

    My husband said the cyclical dip in his platelets gives him a flu-like feeling. The cyclical neutropenia just makes him more tired. He also recognizes the agitation on the first several days is medication induced. He is unable to work currently, however, due to side effects and fatigue and neutropenia. The neutropenia has shortened from four weeks to three weeks each cycle. Each cycle he hopes the side effects improve and they do, just very, very incrementally. If we look back at where he was in the spring we see an improvement from that and are grateful.

    I post this to validate the symptoms some others may also be having. I know that like any medication, some people have more side effects to it than others.

    In short, the pain comes and goes. The fatigue is unrelenting. I wish it was otherwise.

    I learn so much from everyone on this forum. Please post your experiences and questions when you can. We all learn from each other.

    #49195

    bobby pellegrini
    Participant

    Hi Amy. What medications if any Vidaza are your husband taking. You had mentioned his increasing hemoglobin counts since spring and that he started taking Tumeric then. What do you attribute the increase of his hemoglobin to? Thank you!

    #49196

    Clement Rose
    Participant

    I RECEIVED A SURVEY FROM THE MDS FOUNDATION ASKING WHAT

Viewing 5 posts - 1 through 5 (of 5 total)

Register for an account, or login to post to our message boards. Click here.

You must be logged in to reply to this topic.


Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert